Alert archive / Montana / High Wind Watches in 2022

High Wind Watch 2, NWS Missoula, MT

July 16, 20224 counties in Montana

NWS Missoula, MT issued this high wind watch at Jul 16, 2022, 1:27 PM MDT for 4 counties in Montana. It took effect at Jul 18, 2022, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 16, 2022, 1:27 PM MDT (19:27 UTC)
In effect from
Jul 18, 2022, 12:00 PM MDT
Expired
Jul 17, 2022, 1:29 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS75 KMSO 161927
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
127 PM MDT Sat Jul 16 2022

MTZ007-172100-
/O.NEW.KMSO.HW.A.0002.220718T1800Z-220719T0200Z/
Butte/Blackfoot Region-
127 PM MDT Sat Jul 16 2022

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph 
  possible.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
015 
WWUS75 KMSO 171929
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
129 PM MDT Sun Jul 17 2022

MTZ007-190200-
/O.UPG.KMSO.HW.A.0002.220718T1800Z-220719T0200Z/
/O.NEW.KMSO.HW.W.0004.220718T1600Z-220719T0200Z/
Butte/Blackfoot Region-
129 PM MDT Sun Jul 17 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IDZ009-010-190200-
/O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/
Western Lemhi County-Eastern Lemhi County-
129 PM MDT Sun Jul 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected.
  The strongest winds are expected south of Leadore. 

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-006-190200-
/O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
129 PM MDT Sun Jul 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ043-190200-
/O.NEW.KMSO.WI.Y.0012.220718T1600Z-220719T0200Z/
Potomac/Seeley Lake Region-
129 PM MDT Sun Jul 17 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...From 10 AM to 8 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-190000-
/O.NEW.KMSO.LW.Y.0010.220718T1600Z-220719T0000Z/
Flathead/Mission Valleys-
129 PM MDT Sun Jul 17 2022

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MDT MONDAY FOR
FLATHEAD LAKE...

* WHAT...Waves 1 to 3 feet with west winds 15 to 25 mph with 
  gusts up to 30 mph expected on Flathead Lake.

* WHERE...Flathead Lake in Flathead/Mission Valleys.

* WHEN...From 10 AM to 6 PM MDT Monday.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Jul 16, 4:13 AM MDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 4:13 AM MDT, 9 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
413 AM MDT Sat Jul 16 2022

.DISCUSSION...Looking at the water vapor satellite loop this
morning, it is a little different that what we saw at this time
yesterday morning. There is an upper ridge with a lot of dry air
from California and offshore this morning. Yesterday there was a
strong shortwave that was making its way northeastward into Oregon
and eventually brought showers and thunderstorms to western
Montana. It appears that this dry air is pushing into Nevada and
causing some of the monsoon moisture to get shifted more eastward.
This dry air could prevent much shower activity from getting
further north of Lemhi County or southwest Montana. Any
thunderstorms that form will contains mainly gusty winds and
lightning.

More showers and thunderstorms are possible on Sunday in the same
areas from Lemhi County into southwest Montana. With the approach
of the next trough over the Pacific Northwest, the afternoon
breezes will be a little higher than Saturday.

Strong upper level lift, with cold front underneath, ahead of the
trough will be responsible for initiating night-time showers and
thunderstorms late Sunday night into Monday morning across
northwest Montana. The other potentially significant impact will
be the winds. The westerly pressure gradient will be very strong.
Some model soundings suggest that damaging winds greater than 50
mph could be possible along the Continental Divide and also from
Lemhi County towards Silver Bow County by the afternoon. The day
shift on Sunday will assess whether or not we may need to have any
high wind highlights. Also area lakes will be quite choppy and we
may need to issue wind advisories. This trough will bring a lot
of dry air into the region. By the time Tuesday morning rolls
around, high pressure will allow some higher valley locations to
cool down into the 40s and perhaps upper 30s.

The dramatically cooler high temperatures Monday, especially
across northwest Montana (70s), will fade away in the rearview
mirror by Tuesday and Wednesday as the heat comes back in gusto.
It will be very dry across the region as relative humidity
readings will lower down into the teens and single digits..get out
that lip balm!

Another upper level trough could influence our weather by later
next week with potential shower and thunderstorms.

&&

.AVIATION...Showers and thunderstorms are possible today between
16/2000Z and 17/0200Z between KSMN and KBTM. Brief reductions in
ceiling and visibility, frequent lightning, and brief, erratic
wind gusts may develop near storms. Skies will clear and winds
diminish after 17/0300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

High Wind Watches in Montana, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.